Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 17, 2007, 12:49 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 12:49 PM EDT (16:49 UTC)
- Expired
- Jul 17, 2007, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:30 PM EDT | FLASH FLOOD | 1 E Jefferson, NC | 4 TO 6 INCHES OF RAIN FELL IN A 1 TO 2 HOUR PERIOD CAUSING FLOODING ALONG EZRA FORK CREEK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 171651 FFWRNK NCC009-171945- /X.NEW.KRNK.FF.W.0019.070717T1649Z-070717T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1249 PM EDT TUE JUL 17 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 345 PM EDT * AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING MAY AFFECT THE TOWN OF JEFFERSON AND CAUSE FLOODING ALONG NAKED CREEK AND DOG CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3644 8152 3638 8144 3648 8136 3651 8145 $$ PC
2 follow-up statements
000 WGUS71 KRNK 171731 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 126 PM EDT TUE JUL 17 2007 NCC009-171945- /X.CON.KRNK.FF.W.0019.000000T0000Z-070717T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE NC- 126 PM EDT TUE JUL 17 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL ASHE COUNTY... AT 119 PM EDT...A PUBLIC REPORT OF 6 INCHES OF RAIN SINCE NOON NEAR THE TOWN OF CRUMPLER WAS RECEIVED. IN ADDITION...NWS DOPPLER RADAR HAS INDICATED 3 TO 4 INCHES OF RAIN HAS FALLEN NORTHEAST OF JEFFERSON WITHIN THE DOG AND NAKED CREEK BASINS. THE HEAVIEST RAINFALL HAS DIMINISHED BUT RUNOFF FROM THE STORM WILL LIKELY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AND POSSIBLY COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3644 8152 3638 8144 3648 8136 3651 8145 $$ PC
000 WGUS71 KRNK 171942 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 341 PM EDT TUE JUL 17 2007 NCC009-171951- /X.EXP.KRNK.FF.W.0019.000000T0000Z-070717T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE NC- 341 PM EDT TUE JUL 17 2007 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM EDT FOR CENTRAL ASHE COUNTY... AT 341 PM...WEATHER RADAR SHOWED THAT ONLY LIGHT SHOWERS REMAINED ACROSS THE COUNTY. NO REPORTS OF FLASH FLOODING HAD BEEN RECEIVED...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3644 8152 3638 8144 3648 8136 3651 8145 $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 11:17 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 17, 11:17 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1117 AM EDT TUE JUL 17 2007 .SYNOPSIS... A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN. THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER DRIER WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE SHOWS NEARLY FULL SUN TO START THE DAY ACROSS MOST OF THE CWA...EXCEPT FRO CLOUDS BEGINNING TO DEVELOP ACROSS NW NC AND THE HIGHER RIDGES IN THE MTNS. STILL A SOUPY AIRMASS ACROSS THE REGION WITH DEWPOINTS IN THE 60S...VERY SIMILAR TO YESTERDAY...WITH MODIFIED SOUNDINGS AT RNK AND GSO BRINGING CAPES BETWEEN 2000 AND 2500 J/KG. FREEZING LEVELS ARE STILL HIGH...SO WILL TAKE A BIG STORM TO BRING LARGE HAIL...BUT A GOOD POTENTIAL FOR DAMAGING WET MICROBURSTS WITH ANY STRONG CELL. WIND FIELDS ARE WEAK...AND CELLS SHOULD REMAIN PULSE TO LOW END MULTICELL. PWATS ARE STILL SEASONALLY HIGH...GENERALLY 1.25 TO 1.6 INCHES. HOWEVER...STORM MOTION SHOULD BE LESS THAN 10 KNOTS TODAY...AND WITH A WEAK BOUNDARY LEFT OVER FROM YESTERDAY/S CONVECTION DRAPED ACROSS THE SW VA MTNS AND INTO THE NC PIEDMONT...WE COULD SEE SOME TRAINING OF CELLS..SO I HAVE ADDED IN THE POSSIBILITY OF HEAVY DOWNPOURS ALONG WITH STRONG WIND GUSTS TO THE WEATHER GRIDS THIS AFTERNOON. THE MOST LIKELY LOCATION FOR THE FIRST STORMS TO DEVELOP WILL BE THE NC AND SW VA MTNS WHERE THERE IS A THETA-E RIDGE THIS MORNING AND A WEAK SRN STREAM SHORT WAVE MOVG NE INTO TN AS WELL. THEN MODELS SHOW LOW LEVEL MOISTURE CONVERGENCE SPREADING NORTHEASTWARD INTO THE CWA TOWARD EVENING. SO I HAVE KEPT THE LIKELY POPS IN THE FAR SW...BUT HAVE RAISED POPS SOME FURTHER NORTH AND EAST. LOW LEVEL THICKNESSES FROM THE MORNING SOUNDINGS INDICATED HIGH TEMPS A FEW DEGREES WARMER THAN YESTERDAY...ESPECIALLY IN THE PIEDMONT AREAS WHERE WE COULD SEE SOME SITES APPROACH MID 90S. WITH A WARMER START AND MORE SUN SO FAR...I HAVE RAISED TEMPS A DEGREE OR TWO MOST LOCATIONS. DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT HAS BEEN FOCUS FOR BOTH DIRUNAL AND NOCTURNAL TSTM ACTIVITY. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... WEDNESDAY AND THURSDAY...FEATURES BROKEN RECORD FORECAST WITH CONTINUED THREAT FOR SHRA/TSRA. THE AREA WILL REMAIN UNDER A BROAD UPPER TROF TO OUR NORTH WITH A WESTWARD EXTENTION OF THE BERMUDA HIGH TO OUR SOUTH AND EAST. SURFACE TRAJECTORY FCSTS CONTINUATION OF GOOD MOISTURE FLOW INTO THE REGION. THE RESULT WILL BE MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE REGION. THE BEST COVERAGE INITIALLY WILL BE ACROSS THE MOUNTAINS...AND THEN THIS ACTIVITY WILL DRIFT EAST INTO THE PIEDMONT DURING THE EVENING AND OVERNIGHT HOURS. CANT RULE OUT BEING ON THE RECEIVING END OF SOMETHING MORE ORGANIZED...AN MCS FROM THE OHIO VALLEY. IF THIS OCCURS IT WOULD BE MOST COME THROUGH AT NIGHT. BY FRIDAY...UPPER TROUGH IS FORECAST TO AMPLIFY WITH SURGE OF COOLER DRIER AIR DIVING SOUTH FROM CANADA. THIS WILL PUSH SFC COLD FRONT THROUGH THE OHIO VALLEY AND INTO THE AREA. THREAT FOR SHRA/TSRA WILL CONTINUE UNTIL FROPA. TEMPS THROUGH THE 3-DAY PD TO RUN PRETTY CLOSE TO NORMAL...WITH HIGHS IN THE 80S MTNS TO LOWER 90S PIEDMONT. LOWS IN THE 60S MTNS...AROUND 70 PIEDMONT. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... FRONTAL PASSAGE WILL BRING NORTHWEST FLOW...COOLING AND DRYING. PRECIPITATION CHANCES SHOULD WANE AS SFC HIGH PRESSURE BUILDS ACROSS THE OH VALLEY AND INTO THE MID ATLANTIC REGION. FCST TEMPS ARE ABOUT 8-10 DEG COOLER...WITH TMAX IN THE 70S MTNS...L-M80S PIEDMONT. LOW TEMPS WILL FOLLOW SUIT WITH 50S MTNS..L60S PIEDMONT. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... LCL IFR/LIFR DUE TO FOG IN THE MTN VALLEYS THIS MORNING...FOG TO DISSIPATE BY MID MORNING. CONDITIONS TODAY WILL BE SIMILAR TO MONDAY WITH FORMATION OF SCT AFTERNOON AND EVENING SHRA/TSRA. BUILDUPS WILL BEGIN AROUN 15 UTC WITH PEAK ACTIVITY COINCIDING WITH WARMEST PART OF THE DAY 18-24 UTC (2PM-8PM). LCL IFR CIGS VSBYS ARE ANTICIPATED IN THE VICINITY OF THE THUNDERSTORMS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS ANTICIPATED DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE DUE TO FORMATION OF FOG AND HAZE...AND SOME OF THE FOG MAY BE LOCALLY DENSE...ESP IN THE RIVER VALLEYS WITH...LCL IFR/LIFR CONDITIONS ANTICIPATED AT LWB 09-13 UTC. THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...PM LONG TERM...PM AVIATION...PM
Hazardous weather outlook, Jul 17, 12:27 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT TUE JUL 17 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181630- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1227 PM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 17, 9:10 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 3 SE PRESTONVILLE 36.44N 80.08W
07/16/2007 STOKES NC PUBLIC
LARGE TREE LIMBS DOWNED
&&
WERTSpecial weather statement, Jul 17, 12:11 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 PM EDT TUE JUL 17 2007 VAZ016-171700- CARROLL VA- 1211 PM EDT TUE JUL 17 2007 AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FRIES...OR ABOUT 3 MILES SOUTHWEST OF BYLLESBY.. THIS STORM WAS MOVING NORTHEAST AT LESS THAN 5 MILES PER HOUR. THE STRONG THUNDERSTORM WILL BE NEAR...BYLLESBY AT 1245 PM EDT. EXPECT RAINFALL AMOUNTS OF OVER ONE INCH BY 1 PM...AS WELL AS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Special weather statement, Jul 17, 12:29 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1229 PM EDT TUE JUL 17 2007 VAZ032-171730- PATRICK VA- 1229 PM EDT TUE JUL 17 2007 AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO RIDGE...MOVING EAST AT 5 MPH. THIS STORM LIKELY CONTAINS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...SMALL HAIL AND HEAVY RAINS. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH 1:30 PM. TOWNS IN THE PATH OF THIS STORM INCLUDE CHARITY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:21 PM EDT | Areal Flood Advisory | RNK | Ashe | 4 hr |
| Jul 17, 2:50 PM EDT | Areal Flood Advisory | RNK | Wilkes | 106 min |
| Jul 17, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 55 min |
| Jul 17, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 37 min |
| Jul 17, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 57 min |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.